Drug-Induced Hepatitis Linked to Antiplatelet Agent

Prompt recognition and discontinuation is key
Prompt recognition and discontinuation is key

Predicting drug-induced liver injury continues to be a challenge, especially when reports of severe hepatotoxicity associated with certain medications are rare. In this case, published in Case Reports in Hepatology, a patient suffers from severe hepatitis induced by a commonly prescribed antiplatelet agent.

The patient, a 34-year-old male, presented with jaundice and fatigue but denied any abdominal pain, fever, rash, arthralgias, or any recent consumption of alcohol or herbal supplements. Medical history included coronary artery disease and remote coronary artery stent for which he was prescribed clopidogrel and aspirin; baseline liver function tests were normal at that time. He had been on clopidogrel for 4.5 months before presenting with these symptoms; 12 years prior, he had taken clopidogrel for 2 months without incident but discontinued the drug on his own.

Related Articles

No other physical signs of chronic liver disease were noted apart from jaundice. Patient work-up showed the following:

  • Bilirubin: 5.7mg/dL (normal 0.2–1.2mg/dL)
  • ALT: 1393 U/L (normal 7–48 U/L)
  • AST: 1418 U/L (normal 7–48 U/L)
  • Alkaline phosphatase: 130 U/L (normal 35–115 U/L)
  • INR: 1.5
  • PPT: 37 seconds (normal 15–37 seconds)
  • Hepatitis A, B, C, E, cytomegalovirus, Epstein-Barr virus, anti-nuclear antibody, anti-smooth muscle antibody, anti-liver kidney microsomal antibody, anti-mitochondrial antibody, ceruloplasmin: all negative
  • Imaging (ultrasound, computed tomography, endoscopic retrograde cholangiopancreatography): negative; bile ducts not dilated, no gallstones
  • Liver biopsy: severe acute hepatitis with mixed inflammatory portal tract infiltrates

Loading links....